Back to Ask the Diabetes Team Ask the Diabetes Team

From Northville, Michigan, USA:

My seventeen year old son was diagnosed with type 1 diabetes in November 2005. We went to our pediatrician with blurred vision and discovered a 645 mg/dl [35.8 mmol/L] blood sugar. We were sent to an endocrinologist that same afternoon. Because I am a Registered Nurse, we were sent home that afternoon with instructions and my son was never hospitalized. We have attended classes together and, physically, he has adjusted well. He is on 70/30 twice a day, using the NovoLog FlexPen. He checks his own blood sugar multiple times a day, but he is unable to give himself his own insulin injections. When he attempts to do them, he becomes diaphoretic, dizzy and nauseous. He does not want an insulin pump at this time. Do you have any suggestions?


As you probably know, it is more of fear of the injection rather than pain. The pain of pricking the finger for a blood glucose test is usually more painful than the insulin injection. I would certainly address this with your endocrinologist and would recommend working with a diabetes educator who can help with this fear. Counseling may also be helpful to help him overcome his fear; concerns related to the diabetes diagnosis that may also be a factor in his needle fear.

Fear of insulin injections can negatively affect glucose control. If your son can become more comfortable with insulin injections, he could use an insulin regimen that would give him more flexibility with eating and activity. Other suggestions to increase his comfort with injections include:

  • meeting other teens with diabetes or attending diabetes camp

  • making sure he is using the correct pen needle length and technique (your diabetes educator can address this)

  • practicing by giving someone else an injection (using saline, not insulin - again, your diabetes educator can help with this)

  • injection aids, such as the Inject-Ease, that block the needle from view (although these use syringes and may not be any better than the FlexPen you are already using)


Original posting 3 Jun 2006
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.